South Dakota, 2020

Flooding in South Dakota, May 1 to 31, 2020

May 1 to 31, 2020 · NWS ABR · 2 events in 2 counties and zones

The months of flooding continued to add up on the James River from Columbia to Stratford. The James River surpassed a year of flooding in April and continued to flood throughout May and into June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The months of flooding continued to add up on the James River from Columbia to Stratford. The James River surpassed a year of flooding in April and continued to flood throughout May and into June. Flooding on the James River near Ashton which began in March also continued throughout May and into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 30, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 AM CDT Fri May 1 2020

.UPDATE...
Issued at 627 PM CDT Thu Apr 30 2020

The current forecast is on track. No changes are planned.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 347 PM CDT Thu Apr 30 2020

The main forecast challenge is temperatures through Friday night.

Currently, it's sunny and winds are picking up into the 15 to 25 mph
category with some higher gusts throughout and west of the James
River valley this afternoon. And temperatures are warming through
the 60s and 70s. Some locations along and west of the Missouri River
valley will probably top out in the low 80s before heating ends
today. There have also been brief brushes along and west of the
Missouri River valley where winds have been gusting to 25mph or
higher while relative humidity is down around 20 percent. But, so
far, it does not appear as though back to back hours of said
conditions have been occurring. For sure, haven't seen three or more
consecutive hours of dry/windy conditions west river.

Well, the potential for some isolated/widely scattered elevated
night-time convection is still on the table for tonight. Most of
the necessary ingredients are forecast to be around (steep lapse
rates aloft, low-level focusing mechanism in the form of a low
level jet.....). But, looking nationally, still no signs of needed
return flow moisture to really get things going. The frontal
boundary forecast to move through the region later tonight and on
Friday has low level waa characteristics attached to it, so
there's that aspect to aide the potential of a few showers toward
morning on Friday across northeast South Dakota. During the day on
Friday, winds switch around to the west-northwest, but low level
caa does not appear to kick in until late in the day on Friday, so
perhaps a somewhat more subtle cold frontal boundary will be
working into the western forecast zones Friday afternoon evening.
Probably not seeing much for gusty winds until that cool front
begins to work into the CWA. Worth noting, the 12Z and 18Z NAM12
model runs did have a couple hundred j/kg of CAPE attached to the
"warm front" Friday afternoon when it is exiting the eastern-most
portion of the CWA. Blended ensemble dewpoint guidance numbers
came in with some 50+F dewpoints Friday afternoon along/east of
the Prairie Coteau. Some of the non-CAM solutions have hinted at
perhaps a shower or two redeveloping along/behind that frontal
boundary Friday afternoon mainly along and east of the I-29
corridor.

All that being said, the forecast tonight through Friday night will
contain predominantly dry and warm conditions. Low temperatures
tonight mainly in the 50s and Friday night mainly in the 40s will
bookend some toasty warm readings in the 70s and 80s on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 347 PM CDT Thu Apr 30 2020

The main focus during the extended will be the system that will
bring in some widespread precip chances early next week. Prior to
that, most of our forecast area will see rather quiet weather
conditions for the upcoming weekend. A weak system passing to our
south and southwest will give a glancing shot at some shower
activity for our far southern zones on Saturday. Temps will cool
back from Friday's highs, but readings should be around normal if
not slightly above. Clouds will thicken on Sunday ahead of this next
system. Sfc low pressure will organize across the northern High
Plains & northern Rockies by Sunday and push into the western
Dakotas by the end of the weekend. Temps still look to remain around
normal with highs in the upper 60s to low 70s. Most of the day looks
to be dry, but we could see some scattered showers/t-storms toward
Sunday afternoon/evening as the warm front pushes through the area.

The bulk of the moisture with this system arrives overnight through
Monday as broad low pressure at the sfc and upper level s/w energy
move through the region. The upper trough is progged to swing
through and clear the area by late Tuesday/early Wednesday as the
sfc system departs to the east and south. Will hold onto precip
chances through that time before drying things out by the end of the
period. Temperatures will cool further and go below normal through
Tuesday before moderating some after the wet weather departs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1222 AM CDT Fri May 1 2020

VFR conditions are expected through the period. Expect llws
initially at most sites with gusts aloft nearing 40kts. Surface
winds will increase out of the west to northwest at 15 to 25 kts
on Friday.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Vipond
AVIATION...Wise
Hazardous weather outlook, Apr 30, 3:03 AM CST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Thu Apr 30 2020

SDZ003>006-009-010-015>019-034-010915-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Clark-Sully-
403 AM CDT Thu Apr 30 2020 /303 AM MDT Thu Apr 30 2020/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033-035>037-045-048-051-010915-
Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
403 AM CDT Thu Apr 30 2020 /303 AM MDT Thu Apr 30 2020/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms will be possible overnight tonight, although
severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-020>023-010915-
Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel-
403 AM CDT Thu Apr 30 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms will be possible Friday morning into the early
afternoon hours, although severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

In the hours before

Special weather statement, Apr 30, 10:09 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1109 PM CDT Thu Apr 30 2020

SDZ033-045-048-010500-
Stanley SD-Lyman SD-Jones SD-
1109 PM CDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR JONES...STANLEY AND NORTHWESTERN
LYMAN COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1108 PM CDT/1008 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Milesville to 6 miles
southeast of Intersection of Highway 83 and White River. Movement was
northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Presho, Murdo, Vivian, Draper, Okaton, Westover, Fate Dam, Brown
Church, Hayes, Intersection of Highway 83 and White River, Wendte,
Chantier Creek Recreation Area, Sansarc, Capa, 5 Mile Corner, Earling
Hills, Van Metre and Bunker.

LAT...LON 4368 9988 4371 10001 4369 10012 4371 10019
      4369 10021 4371 10023 4370 10028 4374 10037
      4373 10051 4377 10058 4371 10068 4372 10079
      4398 10107 4417 10105 4417 10116 4475 10113
      4473 10102 4475 10095 4372 9972 4369 9987
TIME...MOT...LOC 0408Z 235DEG 33KT 4453 10161 4363 10062

KF
Special weather statement, Apr 30, 11:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1205 AM CDT Fri May 1 2020

SDZ045-010600-
Jones SD-
1205 AM CDT Fri May 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR JONES COUNTY UNTIL 100 AM CDT...

At 1204 AM CDT, the we had reports of strong winds with showers
along a line extending from near Midland to 8 miles southeast of
Intersection of Highway 83 and White River. Movement was northeast
at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Murdo, Draper, Okaton, Westover, Capa and Intersection of Highway 83
and White River.

LAT...LON 4373 10074 4372 10079 4376 10081 4379 10090
      4383 10093 4381 10095 4385 10099 4385 10106
      4417 10105 4417 10089 4390 10036 4377 10034
      4372 10038 4373 10051 4377 10059 4375 10065
      4371 10068 4371 10073
TIME...MOT...LOC 0504Z 205DEG 12KT 4409 10110 4366 10053

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

Flood, Spink

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Spink County, 4.43 mi E of Duxbury to 2.85 mi NNW of Brentford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.240, -98.410

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897313, 897314.